I have uremic pruritus, very bad, so bad that my scratching causes the area of itch to bleed. My Doctor has try Gabapin and a few moisturizing lotions but I had a reaction to Gabapin and the lotion does not do much better. I have been on UV-B treatment for 7 months and the itching been going in cycles of scratching for hours and losing a lot of sleep to an hour or so but always waking up to itching. Cool packs help but I don’t have enough cool pack to cover all the area I am itching. When I take the cool packs off the itching comes back. I read in the American Journal Kidney Disease that an iron deficiency may be causing the problem. I am anemic and there has been an increase in Iron Deficiency and an increase in my itching. Any ideas?

I am unable to make a specific diagnosis based on the information that you present.  Chronic uremic pruritus is a very challenging disease to treat.  It sounds like you have tried most recommended treatments.  In some cases, I have sought consultation with a dermatologist to see if there are other treatments that are available.  It is important to keep your blood phosphorus in the normal range.  This should help with the itching.  If your parathyroid hormone levels are very high, you may need aggressive treatment of your hyperparathyroidism to bring the levels into the target range.  I recommend that you review your dialysis treatments with your dietitian and your nephrologist for recommendations about your dialysis prescription.

 

Advertisements
This entry was posted in Ask the Doctor, Dialysis, Symptoms and Side Effects, Treatments. Bookmark the permalink.